Started Amitriptyline: insomnia

After 5 months of lightheadedness and visual vertigo and minimal results with Feverfew magnesium and acupuncture I decided to give the amitriptyline a try. I took 5 milligrams Friday night before bed and slept really well but felt really exhausted Saturday. Last night I took the 5mg again. Fell asleep easily at 1130 but then woke up 90 minutes later with anxiety, racing thoughts and intense colors flashing on my eyelids. I was up for four hours until I finally took an Ambien. Has anyone else noticed this? Will it get better? Given that the dose is so low is it possible that my insomnia was caused by the “idea” of being on the amitriptyline rather than the amitriptyline itself? Should I stay the course and use the Ambien if need be? Discontinue use? Or try to get to 10 milligrams as soon as possible with the idea of that it will actually start to help my sleep at that dosage. No effect on dizziness yet it seems. I have had a lot of anxiety related to taking drugs or not taking drugs during this past few months so I’m sure there’s an aspect of that. …this irrational hypervigilance I have when I’m on a drug.

Hey bigpetey, I’ve used Amitriptyline for the last year.

Yes at the very beginning my sleep was upset despite the initial drowsiness, but after about a month or less this settled down completely. Now I’m only awoken rarely and generally because of vertigo or a feeling of fluid in my left ear which wakes me up.

Stay with it, its a great drug for this! Breakthrough symptoms still annoy me but my life is fairly normal again.

Should I go up from 5 to 10mg sooner rather than later? Did you have issues with racing thoughts? Is it OK to use Ambien or klonopin during initial adjustment?

Don’t know the answer to your combi question will defer to others but have no concerns about going up to 10mg immediately. I started on 10mg. Better relief at 20mg. Worse at 30mg. Might try 25mg at some stage.

just had a mini panic attack due to the air conditioner at work blasting cold air at me, even though its only 60 degrees outside. Been on the amiytrptaline for 3 days now at 5mg. Prior to starting, my anxiety had been under control for the most part. I’m still not sure if it’s related to the Amitryptaline or just my mind causing these two incidents? In any case, do the anxiety issues tail off as you used to the medication, or is it a sign that it’s not going to work for me?

5mg is TINY and not enough to do you much good, let alone much bad. Given vestibular conditions and anxiety are apparently the best of friends, I’d wager its your general increase in anxiety that’s the culprit.

Amitriptyline at low doses is a pretty popular, tolerable medicine. I woudn’t write it off until you’ve been on it at least 2 months at a decent doseage. Waste no time in getting on to at least 10 mg, and I’d suggest 20mg a month later. You may end up wondering why you took so long because 20mg made my life so much better.

There were a few side effects to be wary of at the beginning: dry mouth and vivid dreams. This wore off pretty quickly. At times you may find you bowel a bit ‘slower’. That’s my most annoying side effect.

cool, that’s I thought… I imagine i’m being hypersensitive/vigilant in my mind about side effects and it causing my anxiety to come back. I’ll try to stay the course, up my doseage and take some benzos in the meantime as Amitrytaline takes hold?

Can I suggest some non-medical approached to keep yourself calm? How about a nice walk in fresh air (you may be uncomfortable at first, but often symptoms recede after you’ve walked for a bit), perhaps some relaxation exercises, mindfulness, or listen to some nice music, go see a good friend? Benzos are pretty strong and known to be addictive (but I hear they are very effective!)

I have been doing most of those things and they have been helping a lot (especially walking), but they are still somewhat situational as far as their effectiveness. I think I just have to train myself to apply these techniques to what happens when I encounter minor side effects so that I ignore them, rather than fixating on them and spiraling

Yes, exactly. You sort of have to accept these stupid symptoms and the more you do, the easier it becomes.

If you take well to Amitriptyline that will make things much much easier. I remember the hell that was life before Ami and it was truly horrible and scary. Some of my improvement is due to the underlying condition getting less bad and also my psychological approach improving.

Good luck, keep calm, know that it will get easier to handle and may even taper away.

1 Like

thanks for the advice! On the flip side, what side effects would be actually be the kind to make someone need to stop taking it? Anyway, at that dose, any major psychological side effects are likely from the “idea” of the drug rather than the drug itself?

The list of possible side effects is long, but remember for MAV the doses are tiny (for depression it was often taken at 150mg a night). I believe it can cause heart arrhythmia, shaking leg syndrome (had that once for a few hours!) and, as I’ve noted before, constipation. You should not take it in combination with other serotonin promoters as it can cause serotonin syndrome.

yeah I’m not experiencing any of those issues. I imagine serotonin syndrome would be almost impossible at the 10-20mg level too?

I think I had the mini panic attack due to a combination of still being dizzy and having light sensitivity, plus being drowsier than normal and having to talk in detail about something complicated with my boss, plus being blasted with freezing air, plus the subconscious hyper-vigilant state I naturally have about taking drugs. I managed to calm down already. Just need to train my mind a bit to chill out in this new situation and let the Amitryptaline do it’s thing. Interestingly when I tried feverfew I was vigilant for a few days, but I didn’t ever panic. But it also didn’t do anything for the dizziness!

Not unless you are taking a high dose of something else, e.g.an SSRI.

My neurologist was fine for me to take it even with Celexa btw, though I decided to ‘deal with it’ rather than to take more drugs …

what was the celexa prescribed for?

It wasn’t in the end … I declined it. She thought it would help with my health anxiety/depression. But I’ve mostly conquered that ‘on my own’.

yeah there’s something about MAV that really triggers Health Anxiety because its such a perceptual condition with no clear endgame. I’m now realize I have such strong health anxiety based on past experiences fixating on unexplained toothaches in my early 20s; another telling experience was the first time I ate a epic pot brownie, I totally panicked/thought I was dying instead of enjoying it. I think I can work this issue out on my own, as I’ve already been making progress via therapy and walking and breathing exercises, but it’s definitely a process.

very definitely a process.

well, i think its even worse - the anxiety response is trained in - if you feel dizzy you are supposed to react immediately to the threat whatever than might be … unfortunately in this case there is no obvious threat.

the other massive issue with MAV is the lack of a clear, scientifically proven cause for the condition, there is just hypothesis. And a lack of tools for ENT’s/Oto’s to confirm your diagnosis without any doubt. I have to say I was very shocked at how little medicine has progressed wrt understanding the ailments of the balance system …

I’ve been using Klonopin as needed for when I really can’t chill out, but trying to only do it once a week to avoid any addiction issues. My Neuro says it okay to keep using it as I build up my Amytriptaline dose. At first, I was so anxious about getting addicted to the benzos I didn’t take any during the worst part of my anxiety, ironically. Once I decided to “let go” of that concern and use them judiciously, it became another tool, along with therapy, breathing and walking, to help in my fight against the health anxiety

Good stuff bigpetey! And as oft said on this site “this too shall pass …”